Medication Monitor



SORT BY:      Most Recent      Most Viewed     
List-View      Table-View
Generic Name (Trade Name—Company)
Notes
  • February 26, 2019

    FDA is alerting the public that a safety clinical trial found an increased risk of blood clots in the lungs and death when a 10-mg twice-daily dose of tofacitinib was used in patients with rheumatoid arthritis (RA). FDA has not approved this 10-mg twice-daily dose for RA; this dose is only approved in the dosing regimen for patients with ulcerative colitis.

    In this ongoing safety trial required by FDA when it approved tofacitinib for RA, the drug manufacturer, Pfizer, is transitioning patients who were on the high 10-mg twice-daily dose to the lower, currently approved dose of 5 mg twice daily. This trial will continue and is expected to be completed by the end of 2019. FDA said it is working with the manufacturer to evaluate other currently available safety information for tofacitinib and will update the public with any new information based on its ongoing review.

    Health care professionals should follow the recommendations in the tofacitinib prescribing information for the specific condition they are treating. Monitor patients for the signs and symptoms of pulmonary embolism, and advise them to seek medical attention immediately if they experience them.

    Patients should not stop or change their dose of tofacitinib without first talking to their health care provider, as doing so may worsen their condition. Patients taking tofacitinib should seek medical attention immediately if they experience symptoms of a blood clot in their lungs or other unusual symptoms, such as sudden shortness of breath or difficulty breathing, chest pain or pain in your back, coughing up blood, excessive sweating, or clammy or bluish colored skin.

    Tofacitinib was first approved in 2012 to treat adult patients with RA who did not respond well to the medicine methotrexate. In 2018, FDA approved tofacitinib to treat ulcerative colitis.

  • February 22, 2019

    FDA has concluded there is an increased risk of death with febuxostat compared with another gout medicine, allopurinol. This conclusion is based on an in-depth review of results from a safety clinical trial that found an increased risk of heart-related death and death from all causes with febuxostat, according to the agency.

    As a result, FDA is updating the febuxostat prescribing information to require a boxed warning and a new patient Medication Guide. The agency is also limiting the approved use of febuxostat to certain patients who are not treated effectively or who experience severe adverse effects with allopurinol.

    Advise patients to tell their doctor if they have a history of heart problems or stroke, to discuss the benefits and risks of using febuxostat to treat their gout, and to seek emergency medical attention right away if they experience chest pain, shortness of breath, rapid or irregular heartbeat, numbness or weakness on one side of the body, dizziness, trouble talking, or sudden severe headache while taking the medication.

    Patients should not stop taking febuxostat without first talking to their doctor, as doing so can worsen their gout.

    Health professionals should reserve febuxostat for use in patients who have experienced treatment failure with or do not tolerate allopurinol. Counsel patients about febuxostat's cardiovascular risk, and advise them to seek medical attention immediately if they experience the symptoms listed above.

    See the FDA news release for more information.

  • February 2, 2019

    FDA is warning that CoaguChek XS PT Test Strips used with CoaguChek test meter devices to monitor warfarin levels may provide results that are higher than the actual INR and should not be relied upon to adjust the drug dosage. As a result of incorrect INR results, some patients may be prescribed an insufficient warfarin dose or be instructed to interrupt warfarin use. This may increase the risk for dangerous blood clots.

    FDA classified this action as a Class I recall, the most serious type of recall, which means use of these devices may cause serious injuries or death.

    This recall is related to the November 2018 Roche Diagnostics recall, which is still in effect and involved more than 1.1 million packages that were distributed nationwide from January 12, 2018, to October 29, 2018.

    The test strips were manufactured by Roche but distributed by Terrific Care/Medex Supply. They include catalog numbers that were not in the previous Roche recall because the strips were not labeled or authorized for sale in the United States and were only distributed by Roche outside the country. Terrific Care/Medex Supply purchased the Roche test strips from an unknown source and imported and sold them in the United States.

    Incorrect INR results are of particular concern for individuals at an increased risk of blood clots, including those with mechanical heart valves, those with atrial fibrillation who are at high risk of stroke, or those who had a recent blood clot. It is important to note that problems with the CoaguChek XS PT test strips are not likely to be evident to the patient.

    The test strips are used with the CoaguChek XS plus, CoaguChek XS Pro, CoaguChek XS professional, CoaguChek XS PST, and CoaguChek Vantus test meter devices.

    Patients and health care providers who are using CoaguChek meters should immediately stop using test strips purchased from Terrific Care/Medex Supply and use an alternative test method.

    All health care providers, patients, and caregivers are strongly encouraged to voluntarily report INR test meter problems directly to FDA through MedWatch. Problems should be reported whenever one suspects that there may be an issue with an INR test meter such as a malfunction or incorrect result, or that the meter caused or contributed to a serious injury or death.

    FDA said it will provide updates related to this recall when they are available.

  • February 1, 2019

    Tris Pharma is expanding the scope of its November 2018 recall by adding three additional lots of ibuprofen oral suspension drops, 50 mg per 1.25 mL, to the retail (pharmacy) level. Some units from these batches have been found to have higher levels of Ibuprofen concentration.

    Infants already susceptible to the adverse effects of ibuprofen may be at a slightly higher risk if they receive medication from one of the affected lots. There is a remote probability that infants, who may be more susceptible to a higher potency level of drug, may be more vulnerable to permanent NSAID-associated renal injury. Some units from these six lots have been found to contain ibuprofen as high as 10% above the specified limit. Studies have shown that safety issues or toxicity is generally accepted to be a concern in infants at doses in excess of 700% of the recommended dose.

    To date, no serious adverse events have been reported related to this recall.

    The product is used as a pain reliever/fever reducer and is packaged in 0.5-oz. and 1-oz. bottles. The affected lots can be found here.

  • January 11, 2019

    On December 31, 2018, Results RNA announced a voluntary recall of Lubrisine Eye Drops because a recent FDA inspection found the product contains undeclared colloidal silver and was manufactured using practices that do not support its sterility.

    Use of a nonsterile eye drop could result in a potentially sight-threatening eye infection. Exposure to colloidal silver over an extended period of time could result in permanent discoloration of the conjunctiva. The products can be identified by the following label and the lot number located on the bottom of the bottle.

    The product is used to support lubrication of dry eyes and is packaged in a single 1-oz dropper bottle with the UPC code 9238230723. The affected lots include all those manufactured from May 12, 2012, forward. This date of manufacture is located on the bottom of the bottle.

    Lubrisine Eye Drops were distributed worldwide through healthcare practitioners, internet distributors, and the company’s website to wholesale and retail customers.

    Results RNA LLC notified its distributors and customers by e-mail on December 14, 2018, announcing the recall, with specific directions for returning all units and how to obtain a refund. Consumers with Lubrisine Eye Drops should stop using the product immediately.

    As of the announcement date, Results RNA had not received any reports of adverse events or illnesses related to this recall.

Pages